Maryland, 2015Flash Flooding and Flooding in Maryland, May 18 to 19, 2015
May 18 to 19, 2015 · NWS LWX · 6 events in 5 counties and zones
A cold front was located to the north of the Mid-Atlantic and warm and humid conditions persisted through the evening hours. A bay breeze formed across North-Central Maryland and led to multiple rounds of showers and thunderstorms in this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was located to the north of the Mid-Atlantic and warm and humid conditions persisted through the evening hours. A bay breeze formed across North-Central Maryland and led to multiple rounds of showers and thunderstorms in this area. Heavy showers also moved into the region from West Virginia and led to heavy rain across north-central Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 7:53 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 18, 7:53 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT MON MAY 18 2015
.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL BE IN PLACE TONIGHT. A COLD FRONT
WILL MOVE ACROSS THE AREA ON TUESDAY. COOLER AND DRY HIGH PRESSURE
WILL BUILD IN FROM MIDWEEK THROUGH THE EARLY PART OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
A WARM AND HUMID AIRMASS IS IN PLACE ACROSS THE MID-ATLANTIC
TONIGHT. SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING UNDER A 500MB
RIDGE. INSTABILITY IS HIGH ACROSS MUCH OF THE REGION WITH ML CAPE
1K-2K J/KG. THE SHEAR IS STILL VERY LOW DUE TO THE UPPER LEVEL
RIDGE AND THEREFORE THUNDERSTORMS HAVE NOT BEEN SEVERE. MOST
STORMS HAVE BEEN INITIATING ON OUTFLOW BOUNDARIES AND MOVING
SLOWLY DUE TO THE WEAK STEERING FLOW. HEAVY RAIN CONTINUES TO BE
THE MAIN THREAT TONIGHT WITH PWATS AROUND 1.8 INCHES. LUCKILY
STEERING FLOW IS WESTERLY SO STORMS HAVE BEEN PROGRESSING BUT
SLOWLY.
TWO MORE ROUNDS OF RAINFALL ARE EXPECTED FOR NRN MD TONIGHT. A
MORE ORGAINIZED AREA OF SHOWERS AND THUNDERSTORMS IS MOVING ACROSS
THE SHENANDOAH VALLEY AND EASTERN PANHANDLE THIS EVENING. THESE
ARE EXPECTED TO SLOWLY MOVE EASTWARD TONIGHT. AN AREA OF CONCERN
IS NORTH-CENTRAL/NE MD AS PAST STORMS PRODUCED 1-3 INCHES OF RAIN
IN A SHORT AMT OF TIME. REPORTS WE HAVE SEEN ARE NUISANCE
FLOODING IN POOR DRAINAGE AREAS AND PONDING ON ROADWAYS. RIVERS
SEEM TO BE REACTLY SLOW ENOUGH TO NOT CAUSE ANY ISSUES AT THIS
TIME BUT WILL NEED TO BE CLOSELY MONITORED INTO THE OVERNIGHT
HOURS. FLASH FLOOD WARNINGS MAY BE ISSUED FOR LOCALIZED FLOODING.
USE CAUTION WHILE DRIVING THIS EVENING AS IT IS HARD TO SEE
FLOODED ROADWAYS.
PREV DISCUSSION...
TONIGHT WILL BE UNSEASONABLY WARM AND QUITE HUMID AGAIN WITH LOWS
SIMILAR TO...IF NOT A DEGREE OR TWO WARMER THAN...THIS MORNING.
A COLD FRONT MOVES THROUGH DURING THE DAY ON TUESDAY. CONVECTIVE
TEMPS ARE AGAIN IN THE LOW/MID 80S...BUT THE MITIGATING FACTOR IS
TIME-RELATED...WITH THE FRONT THROUGH MOST OF THE AREA BY EARLY
AFTERNOON...AND WINDS SHIFTING OUT OF THE WEST...A MAJOR HINDRANCE
TO PRECIP DEVELOPMENT. POPS WERE LOWERED WEST OF THE BLUE
RIDGE...AND KEPT AT LESS THAN 50/50 WEST OF THE METRO AREAS. PWATS
ARE ALSO NOT AS IMPRESSIVE TOMORROW...AND THERE IS MORE STEERING
FLOW...SO THE HEAVY RAIN THREAT DECREASES TOO.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
GENERAL CONSENSUS AMONGST THE 12Z MODEL SUITE HAS THE COLD FRONT
EXTENDING JUST EAST OF THE CHESAPEAKE BAY BY TUES EVENING. MOSTLY
ZONAL FLOW ALOFT LACKING IN ANY SIGNIFICANT FORCING LENDS TO ANY
PCPN ACTIVITY TUES EVENING BEING DRIVEN BY SFC INSTABILITY AND
LIFT PRODUCED BY THE COLD FRONT. AS SUCH...SCT SHOWERS AND MAYBE
AN ISO TSTM PSBL INITIALLY TUES EVENING...BUT WILL QUICKLY TAPER
POPS OFF AS THE FRONT CLEARS THE AREA ALONG WITH LOSS OF DIURNAL
HEATING.
DRY WX BY THE SECOND HALF OF THE NIGHT AND LASTING THRU WED AS SFC
HIGH PRESSURE OVER THE WESTERN GREAT LAKES BUILDS IN....WITH THE
REGION REMAINING ON THE EASTERN PERIPHERY. SUBSIDENCE ALOFT AIDES IN
MOSTLY SUNNY SKIES...WITH SCT CU PSBL. INCREASING CLOUDS WED NIGHT
WITH SFC LOW PRESSURE ATTEMPTING TO ORGANIZE OVER THE SOUTHEASTERN.
OVERRIDING PCPN COULD POSSIBLY MOVE IN BY LATE WED TO SOUTHWESTERN
PORTIONS OF THE CWA...WITH MOST OF THE AREA STAYING DRY TILL AFTR
DAYBREAK THURS MORNING.
CAA BEHIND THE COLD FRONT WILL DROP TEMPS BACK TO MORE SEASONAL
LVLS...LOWS 40S AND 50S AND HIGHS UPPER 60S TO MID 70S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
LOW PRES TO OUR SOUTH MOVES OFFSHORE THU NIGHT INTO FRI...
BRINGING SOME SCATTERED SHOWERS MAINLY TO THE S AND SE OF THE CWA.
SHOWERS LOCATION WILL DEPEND ON THE TRACK OF THIS LOW PRES...
WHICH IS UNCERTAIN AT THIS MOMENT. HIGH PRES BUILDS INTO THE
REGION FRI AND INTO SUN... BRINGING DRIER CONDITIONS FOR THE FIRST
HALF OF THE WEEKEND. RETURN FLOW INCREASES MOISTURE TO THE REGION
FOR SUN... AND THE CHANCE FOR SHOWERS AND AFTERNOON TSTMS. A WARM
FRONT APPROACHES LATE ON SUN INTO MON. SOME SHOWERS AND AFTERNOON
TSTMS ARE POSSIBLE ON MON AS WELL. HIGH TEMPS WILL BE IN THE UPR
70S TO LOW 80S FOR FRI AND SAT...IN THE LOW 80S FOR SUN... AND IN
THE UPR 80S FOR MON.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHRA/TSRA CONTINUE TO MOVE ACROSS THE MID-ATLANTIC THIS EVENING.
VFR CONDITIONS EXPECTED OUTSIDE ACTIVITY BUT HEAVY RAIN WILL CAUSE
VSBYS TO DROP TO SUB-MVFR. MULTIPLE ROUNDS WILL LIKELY IMPACT THE
BWI/MTN.
LOW STRATUS MAY MOVE INTO BWI/MTN EARLY TUES MORNING AS A BOUNDARY
MOVES SOUTHWARD. KEPT CIGS AT MVFR FOR NOW. ALSO CANNOT RULE OUT
PATCHY FOG THOUGH OVERCAST SPREADING IN FROM THE WEST MAY KEEP
THAT FROM BEING A BIG ISSUE. LOWER VSBYS POSSIBLE IN SCTD TO
NUMEROUS SHRA/TSRA THROUGH EARLY EVENING TODAY.
VFR CONDITIONS TUES NIGHT THROUGH FRIDAY. NW WINDS WED 10-15
KTS WED AFTN...PSBL GUSTS UP TO 20 KTS. SOME SCATTERED SHOWERS
PSBL THU NIGHT.
&&
.MARINE...
LIGHT WINDS ON THE WATERS THROUGH TUESDAY. GUSTY WINDS POSSIBLE IN
SHOWERS AND THUNDERSTORMS AND SMW CANNOT BE RULED OUT TONIGHT INTO
TUESDAY.
SCA CONDITIONS BCMG MORE LIKELY TUES NIGHT THRU WED MORNING
BEHIND THE COLD FRONT ON THE CHESAPEAKE BAY AND MAYBE LOWER TIDAL
POTOMAC. SCA GUSTS PSBL THRU WED AFTN...WITH ALL WATERS BCMG SUB-
SCA BY WED NIGHT AND REMAINING THAT WAY THROUGH FRIDAY.
&&
.CLIMATE...
UNUSUALLY WARM WEATHER CONTINUES THROUGH TOMORROW. RECORD HIGH
MINIMUMS MAY BE BROKEN AT DCA AND IAD TODAY /MAY 18TH/ AND COULD
BE APPROACHED TOMORROW MORNING TOO. RECORD HI MINS FOLLOW...
SITE...MAY 18TH.........MAY 19TH.........
DCA....68 (1995*).......70 (1986/1962)...
BWI....68 (1900/1896)...75 (1877)........
IAD....66 (1995)........66 (1969)........
*ALSO IN 1953...1943 AND 1900.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...JCE
NEAR TERM...JCE/HAS
SHORT TERM...SEARS
LONG TERM...IMR
AVIATION...JCE/SEARS/HAS/IMR
MARINE...JCE/SEARS/HAS/IMR
CLIMATE...LWX
Hazardous weather outlook, May 18, 8:31 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT MON MAY 18 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
931 PM EDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
MULTIPLE ROUNDS OF HEAVY RAIN WILL CONTINUE TO MOVE ACROSS
NORTHEAST MARYLAND TONIGHT AND LOCALIZED FLASH FLOODING IS
EXPECTED NEAR THE CITY OF BALTIMORE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
931 PM EDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
MULTIPLE ROUNDS OF HEAVY RAIN WILL CONTINUE ACROSS NORTH-CENTRAL MARYLAND
TONIGHT AND LOCALIZED FLASH FLOODING IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Frederick
- When
- May 18, 10:28 PM EST to May 19, 12:45 AM EST
- Where
- Frederick County, 1.34 mi E of Walkersville to 1.12 mi E of Walkersville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.481, -77.325
Stauffer Road and Water Street were closed due to high water.
Flash Flood, Montgomery
- When
- May 19, 12:34 AM EST to 3:34 AM EST
- Where
- Montgomery County, 1.02 mi SE of Mt Zion to 1 mi SSW of Brookeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.170, -77.086
High water closed all westbound lanes on Maryland-108/Olney Mill Road.
Flood, Prince George'S
- When
- May 19, 12:40 AM EST to 4:54 AM EST
- Where
- Prince George'S County, 3.07 mi NNE of Laurel to 2.72 mi ENE of Laurel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.139, -76.822
The stream gauge at Savage River reached flood stage of 10 feet. The river peaked at 12 feet at 245 AM EST. At 10 feet, Riverside trails begin to flood. Water also approaches fields off Bald Eagle Drive and approach Brock Bridge Road.
Flood, Anne Arundel
- When
- May 19, 3:58 AM EST to 5:30 AM EST
- Where
- Anne Arundel County, 0.87 mi SE of Crofton to 0.84 mi SE of Crofton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.990, -76.640
Defense Highway was closed due to high water.
Flood, Howard
- When
- May 19, 4:00 AM EST to 5:30 AM EST
- Where
- Howard County, 1.77 mi ESE of Savage to 1.58 mi ESE of Savage
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.123, -76.798
A pickup truck was swept off Brock Bridge Road by flood waters. The truck moved 150 feet south and ended in the Patuxent River.
Flood, Anne Arundel
- When
- May 19, 4:08 AM EST to 5:30 AM EST
- Where
- Anne Arundel County, 1.55 mi W of Ft Meade Jct to 1.57 mi W of Ft Meade Jct
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.123, -76.809
There were two vehicles stranded in high water on Brock Bridge Road.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Howard | 2015-05-19 | 47 | Male | In Water | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
- Hail and Damaging Winds in New Mexico, May 18 to 19, 2015$2,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575656, 575657, 575658, 575660, 575659, 575662.